The EMS Publishing House is now EMS Press and has its new home at ems.press.

Please find all EMS Press journals and articles on the new platform.

Zeitschrift für Analysis und ihre Anwendungen


Full-Text PDF (937 KB) | Metadata | Table of Contents | ZAA summary
Volume 12, Issue 2, 1993, pp. 327–341
DOI: 10.4171/ZAA/562

Published online: 1993-06-30

Identifiability of the Transmissivity Coefficient in an Elliptic Boundary Value Problem

Gennadi Vainikko[1] and Karl Kunisch[2]

(1) Tartu University, Estonia
(2) Karl-Franzens-Universität Graz, Austria

We deal with a coefficient inverse problem describing the filtration of ground water in a region $\Omega \subset R^n, n ≥ 2$. Introducing a weak formulation of the problem, discretization and regularization methods can be constructed in a natural way. These methods converge to the normal solution of the problem, i.e. to a transmissivity coefficient of a minimal $L^2 (\Omega)$-norm. Thus a question about $L^2$-identifiability (identifiability among functions of the class $L^2 (\Omega)$ of the transmissivity coefficient arises. Our purpose is to describe subregions of $\Omega$ where the transmissivity coefficient is really $L^2$-identifiable or even $L^1$-identifiable. Thereby we succeed introducing physically realistic conditions on the data of the problem, e.g. piecewise smooth surfaces in $\Omega$ are allowed where the data of the inverse problem may have discontinuities. With some natural changes, our results about the $L^1$-identifiability extend known results about the identifiability among more smooth functions given by G. R. Richter [4], C. Chicone and J. Gerlach [1], and K. Kunisch [3].

Keywords: Inverse problems, ground water filtration problems, identifiability

Vainikko Gennadi, Kunisch Karl: Identifiability of the Transmissivity Coefficient in an Elliptic Boundary Value Problem. Z. Anal. Anwend. 12 (1993), 327-341. doi: 10.4171/ZAA/562